Death Valley – Part II

Processed with VSCO with a4 preset

Death Valley is a 5 hour drive from our home in Orange County, CA. We got up early (5 am) Saturday morning and head out to make it to the park by 10 am. Now when Joey and I travel, we literally time and plan EVERYTHING. Joey does a great job at pin-pointing the locations we plan on seeing on google maps, which allows us to actually see where all the “spots” are and then allows us to allot time we can spend at each point and the time it takes to travel between the points. This is super important and something I recommend anyone doing a sightseeing trip do, because you usually just think about everything you’re going to see and you forget that it might take you an hour/hour and a half just to get from one point to another which might end up taking up a lot of your day! I’d suggest always creating a google map doc with pins dropped on all locations you’re hoping to see along any road trip!

With that being said, here’s the route we took and all the stops we made throughout Death Valley. Now if you know anything about this National Park, or if you read my previous post,  you’ll know that it is famous for being out of this world HOT! Which is also why we chose to go in the winter months, when the weather is an average of 65* F (which is what we read and read throughout our research. The weather was actually a whooping 51*!!!). Another disclaimer here, there are multiple hikes and walks you can wander on throughout the points of interest, but because we had so much we wanted to see and do, we skipped trekking on these hikes and only did short ones that were necessary to get to our points of interest.

If you’re looking at doing some serious hiking, I’ll link some blogs at the bottom that I read and used to help me prioritize what I wanted to see and do versus what I wanted to skip (since I can’t really give advice or talk about the points we skipped, you can read about them on those blogs!)

Saturday early morning: Road trip time! We left the house at 5 am, hit Starbucks, got gas, and began our trek to Death Valley National Park.

Saturday morning- 10:22 am: We arrived slightly later than we had planned but ~20 min isn’t too far off our mark! There is a $25 fee to get into the park however, with the whole government being shut down at the time of our trip; there were no employees stationed to collect payment upon entering. Due to donations from various historical societies some portions of the park remained open- the Furnace Creek Visitor’s Center being one of them. We popped in and made a $25 donation.

badwaterbasin1

Stop #1: Badwater Basin: (above) Badwater Basin is a 200 square mile pattern of crystalline salt flats- the lowest point of elevation in North America sitting at 282 feet below sea level. From the parking lot, it’s about a mile walk out onto the flats but you can walk as far as you’d like, making sure you know your way back of course! 2-4 thousand years ago the basin was the site of a 30 foot deep lake that evaporated and left a 1-5 foot layer of salt behind. A small pond, four times saltier than the ocean still remains in the basin during the winter months & we were lucky enough to see it! In the summer, due to the heat, the size of the pond shrinks down to about the size of a puddle.  This small pond is home to a special species of snails called Badwater snails, they live under the salt crust and feed off the algae.

img_6049

We spent 30 min walking around and taking photos, then it was time to head to our next stop! Leave Badwater Basin by 10:30 to get to Artistis Drive/Palette by 11:00 am. It is a 30 min trip to the second stop.

img_6096

img_6201

Stop #2: Artists Drive/Palette: (above)  Arrive at 11:00 am and plan to spend an hour here. This is a 9 mile scenic, one way loop throughout the valley. At any point you can jump out of the car to snap some pics, the scenery is absolutely beautiful! Along the route, there is a place called Artists Palette, which is a mountain side left from one of the valley’s most explosive volcanic periods, leaving the rock formation naturally pink, turquoise, purple, and blue due to the oxidation of various metals in the soil.

Leave Artists Drive/Palette by 12:00 pm to make it to stop #3 by 12:30 pm.

Processed with VSCO with a4 preset

Processed with VSCO with a4 preset
Zabriskie Point

Stop #3: Zabriskie Point: (above) Arrive at 12:30 pm and plan to spend 30 min here. Zabriskie Point is one of the most popular look out points of Death Valley. The parking lot is HUGE and there is an actual asphalt trail leading you to the lookout point, but of course you have freedom to roam throughout the valley away from the paved road as well. Here you get a great view of the hills and mountains throughout the valley. From the top you Geta panoramic view of the golden-brown mudstone hills.

Leave by 1:00 pm to get to stop #4 by 1:30 pm.

Stop #4: Dante’s View: Dante’s view is a 30 min drive from Zabriskie Point. Unfortunately, due to the current (at the time of this posting) government shut down, Dante’s View was closed and gated off.  This is another one of the more famous points of interst within the park. From this view point, you get a view of the entire valley. You’ll see Badwater Basin down below and the mountain sides surrounding you. A truly magnificient view that I am so bummed we missed! If you make the trip, you have to visit this point and leave a note in the comments so I can see your pictures!

We planned on leaving Dante’s View by 2 pm in order to make the 1 hour drive to our final stop of the day! So instead, we left Zabriskie Point at 1:00 pm and made it to Mesquite Flat Sand Dunes at 2:00 pm. It took us an hour to get to the sand dunes but totally worth it! Read about it tomorrow in my next post!

Well, what do you think so far?!?

xoxo,

Amanda

 

4 comments

  1. Haven’t been there myself, but judging from the pictures, I would say you must feel like an ant compared to the sheer mass and expanse of your surroundings! Did you guys see many others out and about through the park?

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s